Michigan, 2025Hail and Lightning Strike in Michigan, June 21, 2025
June 21, 2025 · NWS APX · 6 events in 5 counties and zones
An unseasonably hot and humid air mass beneath a strong upper ridge in place across the Midwest led to the development of storms late on the evening of the 20th across the Northern Plains. These congealed into a thunderstorm complex over the Upper Midwest, tracking eastward along the perimeter of the ridge, into the Upper Great Lakes on the morning of the 21st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably hot and humid air mass beneath a strong upper ridge in place across the Midwest led to the development of storms late on the evening of the 20th across the Northern Plains. These congealed into a thunderstorm complex over the Upper Midwest, tracking eastward along the perimeter of the ridge, into the Upper Great Lakes on the morning of the 21st. A NW-SE oriented broken line of storms developed along a warm advection axis ahead of the initial line of storms; this produced hail up to the size of golf balls across parts of northern Lower Michigan, including the Traverse City metro area. Meanwhile, a strong mesolow developed at the heart of the slowly decaying thunderstorm complex, ultimately driving a meteotsunami across the length of Lake Superior, resulting in significant water level changes of as much as 2-4ft on Whitefish Bay and the Upper St. Mary's River during the morning hours. This resulted in delays in freighter traffic through the Soo Locks, the waterway through which nearly 100 percent of America's domestic iron ore passes. Periodic water level fluctuations up to 2 feet remained present on the eastern end of Lake Superior through the next couple days, and water levels did not settle back down to normal for several days through the end of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 21, 2:33 AM EST, 3 hours 7 minutes earlier. Its key messages:
- Windy today with strong to severe storms possible; all modes of severe weather possible.
- Hot and humid early next week, with heat advisories in effect for all of northern Lower counties noon today through Sunday.
- Cooler midweek with additional chances for showers/ storms.
Area forecast discussion, Jun 21, 2:33 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 AM EDT Sat Jun 21 2025
.KEY MESSAGES...
- Windy today with strong to severe storms possible; all modes
of severe weather possible.
- Hot and humid early next week, with heat advisories in effect
for all of northern Lower counties noon today through Sunday.
- Cooler midweek with additional chances for showers/ storms.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM EDT Sat Jun 21 2025
An ongoing MCS treking across the upper Midwest is expected to
continue tracking eastward this morning, with indications that
at least parts of eastern Upper and northwest Lower will be
impacted as the system rides a tightening instability gradients
into the area. There remains enough support from upstream trends
and the environment downstream for the complex to strengthen
and hold together to bring the potential for damaging winds,
large hail, and a low end tornado threat as it moves through.
Confidence continues to increase in at least some severe risk
during the morning to early afternoon hours.
As the system exits, partial clearing and continued strong
southwesterly flow ushering in deep moisture may allow the
environment to recover as we head into the afternoon/ evening
hours to support additional thunderstorms. Forecast soundings
show strong instability and sufficient deep layer shear to
support additional storm development, especially along lingering
boundaries. If storms redevelop, they may again become strong
to severe with all threats still possible.
Temperatures will rise into the 90s across the region combined
with dewpoints in the upper 60s to low 70s, making heat indices
rise into the upper 90s/ low 100s. Slightly cooler conditions
can be expected near the lakes and where cloud cover lingers,
though it will still be uncomfortably hot and humid region-wide.
A very warm and humid night follows, with lows holding mostly
in the 70s across much of the region allowing little relief from
the heat. A stray shower or storm is possible overnight (mainly
across eastern Upper), but most of the area should stay quiet.
As of now, heat advisories go into effect at noon today and
continue through 8 PM Sunday.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 333 AM EDT Sat Jun 21 2025
Hot and humid conditions will continue into Sunday and Monday
under persistent upper-level ridging. Highs both days will climb
into the 90s for most areas, with dewpoints in the upper 60s/
70s pushing heat indices into the 95-100 (105?) range. Overnight
lows will stay in the 70s as well, again, offering little
relief from the heat... Heat advisories remain in effect through
Sunday evening, with the growing possibility of it being
extended into Monday (timing of potential precipitation could
play a role in how high temperatures get on any given day).
A transition toward a more active pattern begins late Monday
into Tuesday as the ridge breaks down and a frontal boundary
stalls near the region. This boundary will remain a focus for
showers and thunderstorms through much of the upcoming week.
Multiple disturbances look to ride along the front, bringing
several rounds of showers/ storms with the potential for strong
storms and possible heavy rainfall if we experience any training
storms. Precipitation chances will heavily depend on how the
boundary sets up and evolves through the week.
Temperatures trend back toward more seasonable levels mid to
late week, with highs returning to the 70s and low 80s. Humidity
looks like it could keep things slightly muggy with the
unsettled pattern likely to persist through the end of the
period.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1246 AM EDT Sat Jun 21 2025
VFR conditions are expected to persist for most of tonight ahead of
expected thunderstorms across parts of the area this morning -- some
of which could be strong/severe. Mostly likely area for
strong/severe storms capable of wind gusts in excess of 50 mph,
large hail, and frequent lightning will be the eastern U.P. and far
northern lower Michigan (including CIU, PLN, APN). CIGs/VSBYs are
expected to lower to IFR with this activity, and potentially down to
LIFR for brief periods under heavy rainfall. After storms pass, VFR
conditions are expected to return for the remainder of the day.
South to southwest winds will increase through the morning, becoming
15-20 kts with gusts of 30-40kts this afternoon and early evening.
Occasional gusts exceeding 40kts will be possible, especially at TVC
and MBL. Given quickly strengthening winds off the surface, LLWS is
included in the TAFs later today through the end of the issuance
period.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon today to 8 PM EDT Sunday for
MIZ016>018-020>036-041-042-099.
Beach Hazards Statement from 8 AM EDT this morning through
Sunday evening for MIZ020-025-031-095-096-098.
MARINE...Small Craft Advisory from 10 AM this morning to 8 PM EDT
Sunday for LHZ349.
Small Craft Advisory from 8 AM this morning to 8 PM EDT Sunday
for LMZ323-341-342-344>346.
Small Craft Advisory from noon today to 8 PM EDT this evening
for LSZ321.
&&
SHORT TERM...NSC
LONG TERM...NSC
AVIATION...DJCHazardous weather outlook, Jun 20, 1:36 PM EST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
236 PM EDT Fri Jun 20 2025
MIZ016>018-020>036-041-042-086>088-095>099-211845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
236 PM EDT Fri Jun 20 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected tonight, some could be
strong to severe, especially later tonight. Gusty winds and large
hail will be the primary severe weather concerns.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms remain possible Saturday, some could be
strong to severe, especially early Saturday.
Dangerously hot and muggy weather is expected Saturday through
Monday. Please see the latest heat advisory for additional
details.
Dangerous swim conditions are expected on some beaches of northern
Lake Michigan. Please see the latest beach hazard statement for
additional details.
Additional chances for thunderstorms are expected at various times
Monday night through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
236 PM EDT Fri Jun 20 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected tonight, some could be
strong to severe, especially later tonight. Gusty winds and large
hail will be the primary severe weather concerns.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms remain possible Saturday, some could be
strong to severe, especially early Saturday.
Additional chances for thunderstorms are expected at various times
Monday night through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
Event by event
3 hail, 2 seiche, 1 lightning. Local standard time, as filed.
Lightning, Grand Traverse
- When
- June 21, 5:40 AM EST
- Where
- Grand Traverse County, 0.49 mi E of (Tvc)traverse City A
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 44.750, -85.570
Multiple reports of lightning damage in the Traverse City, MI metro area, including significant damage to a large oak tree leading to some structural damage, and a possible structure fire caused by lightning near Long Lake west of Traverse City.
Hail, Leelanau
- When
- June 21, 6:05 AM EST
- Where
- Leelanau County, 0.87 mi NNE of Bingham
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.882, -85.675
Employees at the Northwest Michigan Horticultural Research Station in the Leelanau Peninsula, northwest of Traverse City, MI, reported hail up to the size of golf balls, leading to damage of some cherry and apple orchards in the area, impacting sale of some fresh market apples as processing apples instead.
Hail, Grand Traverse
- When
- June 21, 6:44 AM EST
- Where
- Grand Traverse County, 0.72 mi S of Traverse City
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.760, -85.621
Multiple reports of large hail in the Traverse City, MI metro area, including quarter-size hail at UpNorthLive studios west of Traverse City at 0630am, and half dollar size hail at 9&10 studios in downtown Traverse City at 0640am. Hail up to 1.5 inches was reported near Turtle Creek Casino at Acme, east of Traverse City, at 0654am, along with ponding on roads from heavy rainfall. Additional reports and photos of similar sized hail in the Traverse City area on social media.
Seiche, Western Chippewa County
- When
- June 21, 8:48 AM EST to 11:59 PM EST
- Where
- Western Chippewa County forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
Significant water level changes measured by water level equipment at the Point Iroquois, MI Light on the southern shore of Whitefish Bay as a mesolow at the heart of a decaying line of storms crossed the lake. A 3.75-ft change in water level from trough to peak during the morning hours is the largest in 30-years of water level records at Point Iroquois, MI. Water level fluctuations of 18 or more inches continued through the next day; elevated seiche activity was observed in the Whitefish Bay basin through the next several days.
Hail, Cheboygan
- When
- June 21, 8:50 AM EST
- Where
- Cheboygan County, 1.61 mi NNW of Cheboygan City Co Ar
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 45.672, -84.528
Report of golf ball size hail on I-75 in Cheboygan county. Additional reports of hail up to the size of a quarter near/in the city of Cheboygan, MI between 0850 and 0900.
Seiche, Central Chippewa County
- When
- June 21, 9:30 AM EST to 11:59 PM EST
- Where
- Central Chippewa County forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 46.328, -84.529 (the zone’s center; the record gives no point)
Significant water level changes measured by water level equipment at Southwest Pier at the mouth of the St. Mary's River shipping channel, upstream of the Soo Locks. An amplitude of 6.67-ft of change from trough to peak is the largest in 20 years of seiche/meteotsunami data at this location. This resulted in delay of marine traffic through the Soo Locks until water level fluctuations had dampened enough for safe navigation of the shipping channel on the upstream end of the Soo Locks. Water level fluctuations were also noted on the Sault Ste. Marie, MI power canal, resulting in impacts to the Cloverland Hydroelectric Plant at the end of the power canal downstream of the Soo Locks. Additional periodic water level fluctuations were noted around Whitefish Bay and the upper St. Mary's River for the next several days until finally settling back down to normal.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Seiche
- A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 21 to 24, 20254 deaths · 4 events
- High Surf in Illinois, June 21, 20252 deaths · 1 injured · 2 events
- Rip Current in Michigan, June 21, 20251 death · 1 event
- Excessive Heat in South Carolina, June 21, 20251 death · 1 event
- Wildfire in New Mexico, June 21 to 22, 2025$4.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, June 21, 2025$202,000 · 50 kt wind · 6 events
- Rip Current and High Surf in Indiana, June 21, 20254 injured · 2 events
- Lightning Strike in Florida, June 21, 20253 injured · 1 event
- Excessive Heat in Illinois, June 21, 202522 events
- Heat in Tennessee, June 21, 202520 events
- Excessive Heat and Heat in Wisconsin, June 21 to 23, 202520 events
- Strong Wind in Wisconsin, June 21, 2025$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289443, 1289440, 1289441, 1289449, 1289442, 1289450.